Kentucky, 2010

Flooding in Kentucky, January 28 to 31, 2010

January 28 to 31, 2010 · NWS PAH · 2 events in 2 counties and zones

Warmer weather just after the middle of the month caused snow in the upper part of the Ohio River basin to melt. This combined with heavy rains around the 20th and 21st to send the Ohio River above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Warmer weather just after the middle of the month caused snow in the upper part of the Ohio River basin to melt. This combined with heavy rains around the 20th and 21st to send the Ohio River above flood stage. Some sites crested by the end of the month, however, others would not peak until the first part of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 28, 2:24 AM CST, 10 hours 36 minutes earlier.

Area forecast discussion, Jan 28, 2:24 AM CST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
224 AM CST THU JAN 28 2010

.DISCUSSION...
WITH AN IMPENDING WINTER STORM...BIGGEST CHALLENGE WILL BE
SNOWFALL AMOUNTS AND TIMING OF THE ONSET AND DURATION OF SNOW.

AT THE TIME OF THIS WRITING A WINTER STORM IS BEGINNING TO TAKE
SHAPE OVER THE FAR SOUTHWEST U.S.. WITH COLD HIGH PRESSURE IN
PLACE OVER THE HEARTLAND...AS THE STORM BEGINS TO SPREAD PRECIP
ACROSS OUR CWA...IT SHOULD BE IN THE FORM OF SNOW. PER FORECAST
SOUNDINGS...SLEET MAY MIX WITH SNOW AT THE ONSET OF PRECIP OVER
THE SOUTH CENTRAL AND SOUTHWEST SECTIONS OF OUR CWA...THEN CHANE
OVER TO ALL SNOW.

LATEST MODEL RUNS HAVE SLOWED THE FORWARD PROGRESS OF THIS SYSTEM
A TAD AND HAVE BACKED OFF ON THE STORM TOTAL QPF A SMIDGE...
ESPECIALLY THE NAM. THE SREF AND GFS CONTINUE TO BE RATHER
CONSISTENT. LATEST RUNS SHOWING ONLY MINOR ACCUMULATIONS IN OUR
WESTERN COUNTIES BETWEEN 00-06Z FRIDAY (THIS EVENING)...SO DECIDED
TO START THE WARNING/ADVISORY AT 06Z FRIDAY. WITH THE SLOWER
EXPECTED MOVEMENT OF THIS SYSTEM...EXTENDED THE WARNING/ADVISORY
UNTIL 06Z. BOTH OF THESE TIMES ARE SIX HOURS LATER THAN THE WINTER
STORM WATCH VALID TIMES.

FOR LIQUID QPF TO SNOW RATIO...TONIGHT USED A 10:1 RATIO AND FOR
FRIDAY AND FRIDAY NIGHT USED A 12:1 RATIO. FOR QPF AMOUNTS...WENT
WITH A COMBINATION OF HPC QPF AND GMOS. THIS TALLIES UP TO A 4-8
INCH SNOW ACCUMULATION TOTAL GENERALLY SOUTH OF A MARBLE HILL
MISSOURI TO CENTRAL CITY KENTUCKY...AND A 1-3 INCH TOTAL NORTH OF
THE AFOREMENTIONED LINE AND SOUTH OF A PINCKNEYVILLE ILLINOIS TO
ROCKPORT INDIANA LINE. GREATEST ACCUMULATIONS SHOULD TAKE PLACE ON
FRIDAY WITH LESSER AMOUNTS ON EITHER SIDE.

LATEST MODELS STILL SHOWING GOOD 850-500MB FRONTOGENETICAL
FORCING...STRONG ISENTROPIC UPGLIDE ON THE I290 SURFACE...AND
MIXING RATIOS IN THE MOISTURE BEARING LAYER OF 4-5 G/KG. COUPLE
THE DYNAMICS WITH LIQUID QPF AMOUNTS OF ANYWHERE FROM A TENTH OF
AN INCH NORTH TO THREE QUARTERS OF AN INCH SOUTH SHOULD PRODUCE A
DECENT BLANKET OF SNOWFALL FOR THE MAJORITY OF OUR AREA. HIGHEST
SNOWFALL TOTALS SHOULD BE ALONG THE EXTREME SOUTHERN AREAS OF OUR
CWA...ESPECIALLY SOUTHEAST MISSOURI.

ALL APPRECIABLE SNOW ACCUMULATION SHOULD BE OVER BY 06Z
SATURDAY...SO ENDED THE WARNING/ADVISORY AT THAT TIME. MAY SEE A
FEW FLURRIES LINGERING OVER THE SOUTHEAST SECTIONS OF THE CWA
SATURDAY MORNING...BUT NO FURTHER ACCUMULATION. MADE NO CHANGES
BEYOND SATURDAY.

&&

.AVIATION...
VFR CEILINGS AND VISIBILITIES WILL BE THE RULE FOR THIS FORECAST
PACKAGE. A FEW HOURS OF MVFR CEILINGS WILL BE LIKELY THROUGH 13Z
THIS MORNING IMMEDIATELY BEHIND THE FRONTAL PASSAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     FRIDAY NIGHT FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-
     CHRISTIAN-CRITTENDEN-FULTON-GRAVES-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MUHLENBERG-TODD-TRIGG.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     FRIDAY NIGHT FOR DAVIESS-HENDERSON-MCLEAN-UNION KY-WEBSTER.

MO...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     FRIDAY NIGHT FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     FRIDAY NIGHT FOR PERRY MO.

IL...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     FRIDAY NIGHT FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-
     PULASKI-UNION IL.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     FRIDAY NIGHT FOR GALLATIN-JACKSON-SALINE-WILLIAMSON.

IN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     FRIDAY NIGHT FOR POSEY-VANDERBURGH-WARRICK-SPENCER.

&&

MY/JAP
Hazardous weather outlook, Jan 28, 11:17 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CST THU JAN 28 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1117 AM CST THU JAN 28 2010

...A WINTER STORM WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM CST SATURDAY FOR AREAS GENERALLY SOUTH OF A LINE FROM MARBLE
HILL MISSOURI TO GREENVILLE KENTUCKY...

...A WINTER WEATHER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT
TONIGHT TO 6 AM CST SATURDAY FOR AREAS GENERALLY NORTH OF A LINE
FROM MARBLE HILL MISSOURI TO GREENVILLE KENTUCKY...AND SOUTH OF A
LINE FROM PINCKNEYVILLE ILLINOIS TO ROCKPORT INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL BEGIN TO SPREAD SNOW EASTWARD ACROSS THE QUAD
STATE REGION TONIGHT. THIS WILL LIKELY CAUSE TRAVEL CONDITIONS TO
DETERIORATE OVERNIGHT.

MINOR FLOODING CONTINUES ON AREA RIVERS. REFER TO THE FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY HAZARDOUS TRAVEL CONDITIONS WILL PERSIST INTO FRIDAY AND
FRIDAY NIGHT AS THE WINTER STORM SYSTEM CROSSES THE AREA. SNOW
ACCUMULATIONS OF GREATER THAN 4 INCHES ARE LIKELY OVER THE
SOUTHERN HALF OF THE QUAD STATE...WITH 7 TO 10 INCHES POSSIBLE
NEAR THE ARKANSAS AND TENNESSEE STATE LINES. 1 TO 3 INCHES OF SNOW
IS POSSIBLE OVER THE NORTHERN HALF OF THE REGION. PLEASE REFER TO
THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY PRODUCTS FOR
ADDITIONAL DETAILS.

MINOR FLOODING CONTINUES ON AREA RIVERS. REFER TO THE FLOOD
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF SNOWFALL
ACCUMULATION ARE ENCOURAGED.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, McCracken

When
January 28, 1:00 PM CST to January 29, 11:00 PM CST
Where
McCracken County, 0.88 mi N of Cecil to 1.73 mi E of Rowlandtown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.113, -88.669

Minor flooding occurred on the Ohio River. At the Paducah gage, the river crested at 39.28 feet on the 29th. Flood stage there is 39 feet. Some low-lying fields near the river were inundated.

Flood, Union

When
January 30, 9:00 AM CST to January 31, 11:59 PM CST
Where
Union County, 1.43 mi W of Uniontown to 1.31 mi WNW of Uniontown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.770, -87.956

Minor flooding occurred on the Ohio River. At the gage at J.T. Myers Lock and Dam near Uniontown, the river did not crest before the end of the month. Flood stage there is 37 feet. Some low-lying fields near the river were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209520, 209519.